Friday, April 21, 2006

Gabapentin?

My neurologist mentioned this drug to me during my last visit. This will be the next preventative drug for my chronic TTH that we'll try if amitriptyline doesn't work. I restarted amitriptyline a while ago and I'm now at 40mg. It isn't working. My headaches are as bad or worse than ever. In the past I've taken up to 75mg per day to no avail.

So I may let him prescribe this gabapentin (Neurontin) but I've heard nothing about it, other than it's an epilepsy drug. I will do some self-study, but was wondering if anyone has tried it as a preventative?

Thanks!

3 comments:

  1. I was first put on neurontin for my chronic headaches. But then I went to another doc who switched me to topamax (big mistake).

    I'm now on Lyrica, which is like the "new" neurontin. Same company, similar uses.

    It's not a miracle pill for me (and not without side effects), but I think it's helping. When I see my neuro next month, I'm going to see if she'll up my dose, I just don't think it's high enough yet to stop the headaches.

    I do sleep better (though it makes me sleepy during the day), and I think I'm having fewer "severe" headaches that need a rescue med (like vicodin). But I do still have at least 4 headaches a week (so far this month, I've had 5 or 6 headache-free days).

    The biggest side effect I had on neurontin was sleepiness, but as I said, I wasn't on it for long, maybe a couple of weeks?

    ReplyDelete
  2. I've been on Neurontin a couple of times. It never really did help much at all with my migraines but it worked very well for me as a mood stabilizer. I never really had many side-effects with it either so that was good.

    amitriptyline was one of the very few meds that ever really did make a dent for me with migraines--I'm sorry you aren't having success with it. I hope the Neurontin is helpful!

    ReplyDelete
  3. Thanks for your comments. It's somehow scary considering a drug used for seizures when you don't have them. I have this bizarre psychological paranoia that I will start getting full-blown migraines if I use a migraine drug (e.g. Maxalt) or seizures if I use a seizure drug. I know that makes zero sense. : )

    I think the elavil might work better if I helped myself by getting better sleep!!

    ReplyDelete